View unanswered posts | View active topics It is currently Sun Dec 21, 2014 3:27 pm



Reply to topic  [ 22 posts ]  Go to page 1, 2  Next
 Mucus 
Author Message

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Our neurologist prescribed off-label dosing of 1800mg guaifenisin (Mucinex), twice daily. We also used 10mg loratadine (generic, OTC Claritin). And OTC Delsym cough syrup that contains DM. The combo worked reasonably well but nothing eliminated the mucus entirely.

Good idea to raise the head of the bed.


Sat Mar 01, 2008 3:49 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Others on this Forum (or another one I frequent) have pointed out that some foods cause the production of mucus. Dairy products apparently do this.

Also, a presumably non-neurodegenerated friend who gets colds a lot with chest congestion uses three approaches: a "neti pot," placing the face/head over a bowl of hot water with a towel on her head, and a humidifier. Don't know if any of those work for your husband.


Sat Mar 01, 2008 8:55 pm
Profile

Joined: Sat Oct 27, 2007 9:16 pm
Posts: 165
Location: tennessee
Post mucus
Just a curious thing that has happened with my husband. He has had consistent asthma and allergic rhinitis since childhood. Has been on albuterol and decongestants since I've known him. Since his surgery and the worsening of his LBD, all of that has disappeared, no more wheezing, no more stuffy nose. Can't help but wonder if one of his new medicines has alleviated that, or maybe just that he has been inside. Wierd!

_________________
Would have despaired...


Sun Mar 02, 2008 10:06 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Glad you've seen a bit of improvement.

It's very sad when our loved one's ability to swallow even his/her own saliva starts to degrade.


Fri Mar 07, 2008 2:24 pm
Profile

Joined: Thu Feb 21, 2008 7:56 pm
Posts: 5
Location: Pottsville, Pa
Post 
My Dad does that too when he sleeps-I can hear the
moist respirations and fear pneumonia(aspiration) again.
He gets breathing treatments 4 times a day which are
supposed to help him cough it up. I am starting to have
him avoid alot of dairy as well. I try to remind him to
cough and deep breathe often. The deep breathing helps
him with his shortness of breath and sometimes the anxiety.
He used to drool alot, but It seems to have stopped lately.


Mon Mar 10, 2008 12:33 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
manymoons,
I think you'll want to avoid benadryl. It's anticholinergic, and this type of med should not be given to anyone with LBD. Side effects are: mental confusion and worsening motor problems. I'm thinking the MD doesn't know about LBD.....
Robin


Mon Jun 30, 2008 3:06 pm
Profile

Joined: Sun Oct 21, 2007 4:18 pm
Posts: 835
Location: Acton, MA
Post Benedryl
My husband became VERY confused when I gave him benedryl for posion ivy. He ended up in the ER for hours, ativan has the same effect on him.


Tue Jul 01, 2008 4:58 pm
Profile
Post 
Manymoons,
Again here is a perfect example with the issues with meds for LBD, everyone is so darned different and I guess if your husband can take it then that's ok but Benadryl is listed with the neuroleptic drugs that should not be taken on the LBDA website.


Thu Jul 10, 2008 2:24 pm

Joined: Sat Feb 16, 2008 3:25 pm
Posts: 14
Post 
Irene,
First, I feel for you, I hear your pain when you talk about "maybe if you had not left your husband alone..." Please! think about all the good you did for him, all the endless hours that you gave him, and how you are able to help us now. Some times good has to be good enough, period.

I appreciate the time you all give to this forum.

You said that Benadryl is listed on the LBD website as a neuroleptic drug thqt should not be taken. How about Claritin (anti-histamine)? My Mother takes it for her allergies. I looked on the website but can't find it. Please advise. Thank you.
Pilar


Thu Jul 17, 2008 11:57 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Pilar -

Where did Irene say "maybe if you had not left your husband alone..."??

Benadryl isn't a neuroleptic. I think what Irene (Selak) meant was that Benadryl is often listed along with neuroleptics as bad for LBDers.

Claritin is loratadine, which is fine.

Robin


Fri Jul 18, 2008 1:04 am
Profile
Post 
In a recent reply I stated "if I hadn't left him alone" meaning "Me", If memory serves me correctly I was talking about a fall my husband had in the bathroom which I think was the beginning of the end for him.

Also About the Benadryl , I didn't mean it was a neuroleptic type drug but a drug that many think you should avoid. Thanks for picking up on what I meant Robin! :oops:


Fri Jul 18, 2008 3:55 pm

Joined: Sat Feb 16, 2008 3:25 pm
Posts: 14
Post 
Irene & Robin:
I apologize for any misunderstanding, I did not mean to imply anything.
Yes, I know that you were talking about your husband, Irene.
Thank you, Pilar


Fri Jul 18, 2008 7:16 pm
Profile
Post 
Pilar,
No problem here! :)


Fri Jul 18, 2008 7:53 pm

Joined: Thu Aug 30, 2007 6:15 pm
Posts: 231
Location: Charlotte, NC
Post mucus
My hospice nurse gave Tony drops of atropine this afternoon and I am very worried about it. I was there later and he did not seem to have any ill effects from it. He was having terrible coughing spells, very wet. I suggested mucinex but she said she hates to give him another liquid as he is aspirating. Has been diagnosed with dysphagia for 18 months now. He is in a wheelchair and total care. What could happen if he continues to take the atropine? Side effects?? She has also suggested the scop patch, which I have also turned down. I am having a dilema about what to use. Are there any LBDrs who have successfully used these drugs?


Wed Jun 30, 2010 8:54 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Possible side effects are all the usual anticholinergic ones. If he's not walking, not talking, and not really engaged in conversation, I'm not sure what the issue would be with his experiencing those side effects.


Thu Jul 01, 2010 1:25 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 22 posts ]  Go to page 1, 2  Next

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr